MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0406
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/20/2023
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using ruby coils, a ruby coil detachment handle (handle), and a non-penumbra microcatheter.It was noted that the patient''s anatomy was tortuous.During the procedure, the physician advanced a ruby coil into the target location using the microcatheter and attempted to detach the ruby coil using the handle.However, the ruby coil failed to detach.The physician then made five to six attempts to detach the ruby coil using the handle and by manually detaching it but were unsuccessful.Therefore, the physician decided to remove the ruby coil.Upon retraction, the ruby coil unintentionally detached.The physician then flushed the detached ruby coil into the target location.The physician then advanced another ruby coil into the target location using the microcatheter and attempted to detach the ruby coil using the handle; however, the ruby coil failed to detach.The physician then attempted to manually detach the ruby coil but was unsuccessful.Therefore, the ruby coil was removed intact.The procedure was completed using two other coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The ruby coil was implanted in the patient; however, the pusher assembly has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.H3 other text : placeholder.
 
Additional Manufacturer Narrative
Evaluation of the returned ruby coil could not confirm the coil detachment issue due to the returned condition.Evaluation revealed that the pet lock was separated and was wrinkled on its proximal end, the pusher assembly was fractured, the pull wire was retracted from the distal tip of the pusher assembly and the embolization coil was detached from the pusher assembly.This damage likely occurred during manual detachment as mentioned in the complaint.Based on the returned condition, the ruby coil was unable to be functionally tested.Therefore, the root cause of the reported complaint could not be determined.The detached embolization coil was not returned for evaluation.Further evaluation revealed kinks along the length of the pusher assembly.This damage was incidental to the complaint.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key18373518
Report Number3005168196-2023-00567
Device Sequence Number15353730
Product Code HCG
UDI-Device Identifier00814548018331
UDI-Public814548018331
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/19/2024
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRBY4C0406
Device Lot NumberF00006088
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/18/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/23/2023
Supplement Date Received by Manufacturer12/20/2023
Initial Report FDA Received Date12/21/2023
Supplement Report FDA Received Date01/19/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/22/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age86 YR
Patient SexMale
Date Report Sent to FDA01/01/2005